Aa
A
A
Close
Avatar universal
Klonopin withdrawl?
I took 0.5 mg Klonopin 3 times a day for eleven years.  Then out of the blue I started having blackouts that would last for less than a minute.  After two MRI'S and two EEG's that were all clear my Neurologist suggested weaning off the Klonopin.  My GP who prescribed Klonopin for me doesn't think the Klonopin would cause the blackouts.  My question is, has anyone else had this kind of side effect and how long does it take for the symptoms to stop?  I was taking it for anxiety.   I was slowly weaned off in three weeks.  I noticed that the blackouts have decreaed a lot since stopping the Klonopin. thank you.
Cancel
5 Answers
Page 1 of 1
Avatar universal
i was also on klonpin for 3 yrs about 3 times a day..I never had black outs from it..But never weaned off just got off and i had the worst w/d's in my life..it lasted 13 days..it was terrible..My doctor never told me it was addicting or i has to wean off..Actualy i did not know what i was feeling was withdrawlas until i got on a forum..i thought i was just losing my mind, and having the worst anxiety ever..And i didn't like my doctor so i didn't call which i should of because now i realize i could of had seizures..
good luck hopes this helps some..But like i said never blackouts..
a few when i drank but i know it was the beer ..LOL
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
202347 tn?1189759425
Anterograde amnesia is one of the more common side effects of clonazepam (klonopin). This is when your short term memories which originate in the hippocampus, do not get transfered to long term memory in the cerebral cortex. Anterograde amnesia very rarely presents without retrograde amnesia: cannot recall events that occurred prior to the amnesia. However, this is usually due to trauma, as long term memories are stored all throughout the cerebral cortex. And since you don't seem to have any injury to the hippocampus it is most likely due to the klonopin usage. Alcohol and other central nervous system depressants (as klonopin is) can intensify the side effects and the effects in general. Anterograde amnesia can occur alone as a side effect of (usually) long term use of klonopin. It is a very potent benzodiazepine similar in chemical structure to valium. Something like ativan or xanax (which are both shorter acting than klonopin) might work better for you if you need them you should talk to your doctor about that or possibly a different antidepressant/anti-anxiety med. Something like a tricyclic antidepressant (elevil) might work better for you.

Can you describe the blackouts and had you skipped any doses prior to the blackouts? Did you drink with the klonopin? And were you taking any other medications?

xoxo- D.
Comment
Cancel
202347 tn?1189759425
Comment
Comment
Submit Comment
Avatar universal
I took klonopin for a few years. Went off had 12 days of HELL. I did'nt sleep or eat for 12 days.  I went back on it, and slowly weaned myself off. Have'nt had any for a year and a half.  I never had blackouts though. I think klonopin is a horrible drug. It works well for anxiety but not worth the side effects. Don't stop cold turkey slowly wean yourself and then you should be ok!!  Thoughts are with you.
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Dutchess Golden, Most of the blackouts came on suddenly.  I started out either walking or sitting in a chair , the next thing I recall is lying on the floor.  There have been a couple of times that I was walking and suddenly blacked out.  I do not drink alcohol or take any other medicines.My prescription for klonopn was  3 times a day or as needed.  There have been days that I did not take any of the medication.Thank you and  "road2recovery" for replying to my question.  I have so many symptoms to deal with since stopping klonopin.
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
hi my friend/boyfriend thing i have dated only for a year has had mr, his best friend and roommate and brothers and an ex girlfriend tell him that he has entire conversations for five minutes or experiences like hanging out and some story that goes along with what everyone did together and he can't remember any of it!  he says he is mad at all of us for saying that he does this.  he said that he denies that he does this.  he has been using kolonopin and my psychiatrist does not like this drug and i have not heard anything good about it.  i have heard many people having a problem with that black-out thing.   that hippocampus thing makes sense to me.

read about stevie nicks's problem with it on newsweek.  
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Addiction: Substance Abuse Community Resources
RSS Expert Activity
233488 tn?1310696703
Blank
Marathon Running Done Over Many Yea...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
233488 tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
748543 tn?1463449675
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank
Top Addiction Answerers
Avatar m tn
Blank
gnarly_1
phoenix, AZ
1235186 tn?1339127464
Blank
atthebeach
on the beach, NJ
495284 tn?1333897642
Blank
dominosarah
City of Dominatrix, MN
406584 tn?1399591666
Blank
10356
4522800 tn?1459192030
Blank
VICourageous
ID
1970885 tn?1435864028
Blank
kyle505
Sacramento, CA